Tornadoes · United States · Illinois · 2021

EF1 tornado, Morea, Illinois, July 29, 2021

This EF1 tornado ran 0.4 miles across Crawford County on July 29, 2021, touching down at 7:20 PM CDT and reaching 75 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
July 29, 2021
Touchdown
7:20 PM CDT (00:20 UTC)
Lifted
7:22 PM CDT (00:22 UTC)
On the ground
2 minutes
Path length
0.4 miles (0.6 km)
Path width
75 yards (69 m)
Deaths
0
Injuries
0
County
Crawford County
Touchdown point
38.947, -87.605
Lift-off point
38.942, -87.604
Record number
2107291820-01

The damage survey

2 damage points were recorded along this path by NWS ILX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 100 mph.

  • Several power poles leaning and lines down. Sheet metal blown onto power lines from nearby building.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A cold front settling southward through central Illinois triggered scattered strong to severe thunderstorms during the late afternoon and early evening of July 29th. Two short-lived tornadoes occurred with the storms. One touched down in Cumberland County northeast of Greenup and the other touched down in Crawford County just south of Palestine. Minor damage was reported with both tornadoes.

A tornado touched down 3.8 miles south of Palestine at 7:20 PM CDT. The tornado tracked south-southeastward along IL-33 knocking multiple power lines down. A piece of sheet metal was torn off a building and thrown over a power line as well. The tornado quickly dissipated about 4.2 miles south of Palestine at 7:22 PM CDT.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Issued (UTC)ExpiredProductOffice
15:00 UTC01:00 UTCHeat AdvisoryILX
00:28 UTC00:46 UTCSevere Thunderstorm WarningILX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:53 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the tornado touched down at Jul 29, 6:20 PM CDT, 1 hour earlier.

Area forecast discussion, Jul 29, 6:20 PM CDT, 1 hour before
Area Forecast Discussion
National Weather Service Lincoln IL
620 PM CDT Thu Jul 29 2021

.SYNOPSIS...
Issued at 322 PM CDT Thu Jul 29 2021

Scattered thunderstorms will develop late this afternoon and move
south to southeast across the area. Ahead of these storms, hot and
humid weather is expected with heat index values around 105
expected through 8 pm. Once the rain ends tonight, mostly clear
skies are expected with overnight lows dropping into the 60s.

&&

.SHORT TERM...(This evening through Friday)
ISSUED AT 322 PM CDT Thu Jul 29 2021

Still expecting scattered storms to develop along a weak cold
front dropping into the CWA from northern IL. However, continued
elevated convection in the northern part of the area has kept a
dense cirrus shield over the area and this has limited instability
over the area and slowed the eroding of the cap. MLCIN is still
50-150 over the central part of the CWA where the best convergence
is located at along the outflow boundary. HiRes models have had
trouble with reality, and this has not boosted confidence in
possible outcomes rest of the afternoon and evening. Still believe
something could develop along the front once it gets into the
3500-4000 j/kg instability axis near I-74 so will keep chance of
storms over the CWA for late this afternoon through this evening.
Storms that do develop could still produce hail and damaging
winds, and move south-southeast this evening. Believe precip
should be south of the CWA around midnight and then expecting dry
weather to continue through tomorrow. Hot and humid conditions
will also continue even though some areas have seen dense cloud
cover. So, the heat advisory will be allowed to continue through 8
pm. Overnight lows are expected to fall into the 60s given the
precip moving south of the area and cooler air advecting into
central IL. Tomorrows highs will be much cooler as well, only
reaching to around 80. Conditions tomorrow should be less humid,
but any place that sees rain this evening could see some light
fog.

&&

.LONG TERM...(Friday night through Thursday)
ISSUED AT 322 PM CDT Thu Jul 29 2021

After a brief break in the precip Friday evening, another boundary
will setup near the western part of the CWA and bring more storms
for late Fri night through Sat night. Models differ on how close
into the CWA this boundary will setup but looks like most of the
precip should be southwest of I-74. Dry weather is then expected
for the remainder of the weekend and through next week. Temps will
also be on the cooler side, with highs in the upper 70s to into
the 80s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 620 PM CDT Thu Jul 29 2021

A wind shift to the northeast is expected through mid evening,
persisting through Friday afternoon. Showers/storms have been
fairly sparse recently and main activity appears to be setting up
south of a KHUF-KUIN line. Will drop the mention of VCTS at all
TAF sites.

Around KPIA, a period of heavier rain earlier today will combine
with the incoming drier air to produce some areas of MVFR fog,
especially late in the night. Will keep the mention of MVFR in
here.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for ILZ040-047>052-
054>057-061>063-066>068-071>073.

&&

SYNOPSIS...Auten
SHORT TERM...Auten
LONG TERM...Auten
AVIATION...Geelhart
Hazardous weather outlook, Jul 29, 3:01 PM CDT, 4 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
301 PM CDT Thu Jul 29 2021

ILZ027>031-036>038-045-046-302015-
Champaign-Fulton-Knox-Marshall-McLean-Peoria-Stark-Tazewell-
Vermilion-Woodford-
301 PM CDT Thu Jul 29 2021

...HEAT ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Heat index values up to 105 degrees possible this afternoon.

Scattered thunderstorms will continue this afternoon into the
evening. Some of the storms could become severe, with damaging
winds and large hail. Locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Isolated to scattered thunderstorms will be possible at times Friday
night through Saturday night. Severe weather is not anticipated with
these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 4 pm and 9 pm.

ILZ040>044-047>054-061-302015-
Cass-Christian-De Witt-Logan-Macon-Mason-Menard-Morgan-Moultrie-
Piatt-Sangamon-Schuyler-Scott-Shelby-
301 PM CDT Thu Jul 29 2021

...HEAT ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Heat index values will reach 102 to 110 degrees this afternoon.

Scattered thunderstorms will continue this afternoon into the
evening. Some of the storms could become severe, with damaging
winds and large hail. Locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Isolated to scattered thunderstorms will be possible at times Friday
night through Saturday night. Severe weather is not anticipated with
these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 4 pm and 9 pm.

ILZ055>057-062-063-066>068-071>073-302015-
Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar-Effingham-
Jasper-Lawrence-Richland-
301 PM CDT Thu Jul 29 2021

...HEAT ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Heat index values will reach 102 to 110 degrees this afternoon.

Scattered thunderstorms are expected to move into the area this
evening. Some of the storms could become severe, with damaging
winds, large hail, and locally heavy rainfall. An isolated tornado
is also possible.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Isolated to scattered thunderstorms will be possible at times
Saturday and Saturday night. Severe weather is not anticipated
with these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 4 pm and 9 pm.

Erwin

In the hours before

Local storm report, Jul 29, 2:19 PM CDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
219 PM CDT THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HEAVY RAIN       1 SSW GERMANTOWN HILLS  40.76N 89.48W
07/29/2021  M1.91 INCH       WOODFORD           IL   COCORAHS

            RAINFALL OVER LAST FIVE HOURS.

&&

ERWIN
Special weather statement, Jul 29, 3:17 PM CDT, 4 hours 3 minutes before
Special Weather Statement
National Weather Service Lincoln IL
317 PM CDT Thu Jul 29 2021

ILZ037-041-042-048-292045-
Logan-Tazewell-Mason-Menard-
317 PM CDT Thu Jul 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MENARD...
NORTHWESTERN LOGAN...SOUTH CENTRAL TAZEWELL AND NORTHEASTERN MASON
COUNTIES UNTIL 345 PM CDT...

At 317 PM CDT, Doppler radar was tracking a strong thunderstorm near
San Jose, or 8 miles north of Mason City, moving southeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Mason City, San Jose, Emden, Middletown, Hartsburg and New Holland.

This includes the following highways...
 Interstate 155 between mile markers 0 and 11.
 Interstate 55 near mile marker 127.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4028 8982 4041 8971 4028 8932 4005 8952
TIME...MOT...LOC 2017Z 306DEG 31KT 4032 8970

37
Local storm report, Jul 29, 5:10 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
510 PM CDT THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HEAVY RAIN       2 NNW ALTA              40.84N 89.65W
07/29/2021  E1.13 INCH       PEORIA             IL   MESONET

            TOTAL AS OF 1 PM.

&&

37
Local storm report, Jul 29, 6:24 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
624 PM CDT THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     FUNNEL CLOUD     3 ESE GREENUP           39.23N 88.12W
07/29/2021                   CUMBERLAND         IL   TRAINED SPOTTER

            LOCATION APPROXIMATE.

&&

37

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lincoln, IL (KILX), 00:00Z

0.3 hours before the tornado, 159 km from the path. July 30, 2021.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2021-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1257 joules per kilogram, CIN -140, lifted condensation level 1185 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 00:00Z on 2021-07-30The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -4 square meters per square second, 0 to 6 km bulk shear 26 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1257 J/kg
Mixed-layer CIN
-140 J/kg
Surface CAPE
2987 J/kg
Mixed-layer LCL
1185 m above ground
0-6 km bulk shear
26 kt
0-1 km bulk shear
15 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.1
0-3 km lapse rate
5.4 K/km

Open this sounding in Storm Lab

Lincoln, IL (KILX), 12:00Z

11.7 hours after it, 159 km from the path. July 30, 2021.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2021-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -88927, lifted condensation level 1382 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 12:00Z on 2021-07-30The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 24 square meters per square second, 0 to 6 km bulk shear 24 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-88927 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1382 m above ground
0-6 km bulk shear
24 kt
0-1 km bulk shear
5 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
2.4 K/km

Open this sounding in Storm Lab

The surface observations

Robinson (RSV), 9 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
22:35 UTC85.679.7240° 3 kt1013.9
22:55 UTC85.580.8230° 5 kt1013.5
23:15 UTC8580.6230° 5 kt1013.2TS
23:35 UTC8380.8230° 4 kt1013.2+VCTSRA
23:55 UTC83.38290° 4 kt1013.5-TSRA
00:15 UTC7977.410° 6 kt1013.5-VCTSRA
00:35 UTC80.277.50° 0 kt1014.6TS
00:55 UTC79.27830° 4 kt1013.5
01:15 UTC77.777.20° 0 kt1014.2+TSRA
01:35 UTC77.577.5210° 6 kt1013.9TS BR
01:55 UTC76.374.5190° 7 kt1013.5VCTS
02:15 UTC7674.80° 0 kt1013.5VCTS

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Evansville,IN radar (KVWX), 77 km away, was scanning. The volume nearest the touchdown began at 00:18 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
22:40 UTCTORNADO3 Ene GreenupCumberland, ILDAMAGED CROPS, TREES, AND AN OUTBUILDING. DELAYED REPORT FROM YESTERDAY.
22:52 UTCFUNNEL CLOUD3 Ese GreenupCumberland, ILLOCATION APPROXIMATE.
00:20 UTCTORNADO4 S PalestineCrawford, ILRESIDENT SAW TORNADO TOUCH DOWN. MULTIPLE POWERLINES REPORTED DOWN. TIME ESTIMATED FROM RADAR.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2021 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are

The other tornadoes of July 29, 2021

36 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 291:05 AM CDTEF0Jefferson, WI6.0100
July 291:07 AM CDTEF0Jefferson, WI3.625
July 291:07 AM CDTEF1Jefferson, WI7.7200
July 291:23 AM CDTEF1Jefferson, WI4.7150
July 291:26 AM CDTEF1Waukesha, WI1.075
July 291:32 AM CDTEF0Waukesha, WI2.450
July 291:38 AM CDTEF1Waukesha, WI0.995
July 2912:40 PM EDTEF0Crawford, PA0.675
July 2912:55 PM EDTEF0Venango, PA0.315$15,000
July 291:54 PM EDTEF1Westmoreland, PA4.9100$275,000
July 292:25 PM EDTEF1Somerset, PA0.265
July 294:04 PM EDTEF1Lehigh, PA2.990
July 294:25 PM EDTEF1Lehigh, PA1.175
July 294:50 PM EDTEF2Harrison, OH2.7220$200,000
July 294:59 PM EDTEF2Carroll, OH6.2150$500,000
July 295:07 PM EDTEF0Howard, MD0.350$50,000
July 295:15 PM EDTEF1Jefferson, OH2.2300$250,000
July 295:16 PM EDTEF0Washington, OH0.155$500
July 295:20 PM EDTEF0Indiana, PA0.110$50,000
July 295:20 PM EDTEF0Pickaway, OH0.950$100,000
July 295:34 PM EDTEF0Lebanon, PA0.760
July 295:40 PM EDTEF1Bucks, PA2.770
July 295:45 PM EDTEF1Jefferson, OH2.3300$250,000
July 295:54 PM EDTEF0Essex, NJ0.350$330,000
July 294:59 PM CDTEF2Bucks, PA to NJ6.3400
July 296:00 PM EDTEF1Greene, PA2.8200$100,000
July 296:10 PM EDTEF0Cambria, PA0.115
July 295:40 PM CDTEF0Cumberland, IL0.550
July 296:56 PM EDTEF1Mercer, NJ1.6100
July 297:04 PM EDTEF3Bensalem tornado, PA3.4530
July 297:07 PM EDTEF0Philadelphia, PA0.440
July 297:58 PM EDTEF1Shelby, IN2.550$43,000
July 298:04 PM EDTEF0Ocean, NJ0.880
July 298:14 PM EDTEF1Shelby, IN0.750$15,000
July 298:42 PM EDTEF1Ocean, NJ6.5250
July 299:03 PM EDTEF2Ocean, NJ4.2758

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.